Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 30, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 30, 2006, 9:05 PM MST for Coconino County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2006, 9:05 PM MST (04:05 UTC)
- Expired
- Jul 31, 2006, 1:45 AM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 310405 FFWFGZ AZC005-310945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 905 PM MST SUN JUL 30 2006 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 245 AM MST * AT 903 PM...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN OVER THE BRINS FIRE AREA. * FLASH FLOODING FROM AN EARLIER STORM CAUSED A LARGE DEBRIS FLOW OVER THE BRINS FIRE AREA. THIS FLOW WAS REPORTED BY LOCAL LAW ENFORCEMENT AND COUNTY EMERGENCY MANAGEMENT OFFICIALS. DUE TO THE EXTENT OF THE FLOW...AND BECAUSE OF THE POSSIBILITY OF MORE RAINFALL OVER THE ALREADY SATURATED BRINS FIRE AREA...A FLASH FLOOD WARNING HAS BEEN ISSUED. DEBRIS FLOWS OVER HIGHWAY 89A WAS ESTIMATED TO BE AROUND 100 FEET IN LENGTH AND ABOUT 4 FEET IN HEIGHT NEAR TROUT FARM...OR MILEPOST 380. THE FLOW CROSSED INTO THE OAK CREEK AND HAS PARTIALLY DAMMED THE RIVER. IT IS NOT EXPECTED THE FLOW WILL COMPLETELY BLOCK THE FLOW OF WATER IN OAK CREEK AT THIS TIME...HOWEVER...RESIDENTS SHOULD KEEP INFORMED OF THIS POTENTIALLY DANGEROUS SITUATION. ADDITIONAL RAINFALL CONTINUES OVER THE BRINS FIRE AREA. DUE TO THE SATURATED CONDITIONS OF THE BURNED AREA...ADDITIONAL ROCK AND DEBRIS SLIDES ARE LIKELY...ESPECIALLY IF RAINFALL RATES INCREASE. AT THIS TIME...THE DEPARTMENT OF PUBLIC SAFETY IS WORKING TO CLEAR HIGHWAY 89A FROM DEBRIS. IT IS NOT YET KNOWN WHEN THE ROAD WILL BE CLEARED OFF...AND THEREFORE IT IS NOT KNOWN WHEN 89A WILL BE REOPENED. PLEASE STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR MORE INFORMATION. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3486 11179 3488 11169 3495 11171 3494 11178 $$ CK
1 follow-up statement
000 WGUS75 KFGZ 310656 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1155 PM MST SUN JUL 30 2006 AZC005-310659- COCONINO AZ- 1155 PM MST SUN JUL 30 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL COCONINO COUNTY... HEAVY RAINFALL OVER THE BRINS FIRE AREA CAUSED DEBRIS AND ROCK SLIDES IN OAK CREEK CANYON EARLIER THIS EVENING...CLOSING SR 89A. HOWEVER...RADAR AND GAGE DATA INDICATE THAT RAIN ENDED AROUND 900 PM MST THIS EVENING...AND ADDITIONAL DEBRIS SLIDES ARE UNLIKELY. THEREFORE THE WARNING WILL BE CANCELLED. THREE DEBRIS FLOWS OCCURRED THIS EVENING. THE LARGEST WAS ESTIMATED TO BE AROUND 100 FEET IN LENGTH AND ABOUT 4 FEET IN HEIGHT NEAR TROUT FARM...OR MILEPOST 380. THE FLOW CROSSED HIGHWAY 89A INTO OAK CREEK AND PARTIALLY DAMMED THE RIVER. IT IS NOT EXPECTED THE DEBRIS WILL COMPLETELY BLOCK THE FLOW OF WATER IN OAK CREEK...HOWEVER...RESIDENTS NEAR AND DOWNSTREAM IN OAK CREEK SHOULD KEEP INFORMED OF THIS POTENTIALLY DANGEROUS SITUATION. AT THIS TIME...THE DEPARTMENT OF PUBLIC SAFETY IS WORKING TO CLEAR HIGHWAY 89A FROM DEBRIS. LAT...LON 3486 11179 3488 11169 3495 11171 3494 11178 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:40 PM MST, 6 hours 25 minutes earlier.
Area forecast discussion, Jul 30, 2:40 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 240 PM MST SUN JUL 30 2006 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL ALLOW THUNDERSTORMS TO CONTINUE WELL INTO THE EVENING HOURS TONIGHT...SOME WITH LOCALLY HEAVY RAINS. MOISTURE IS EXPECTED TO REMAIN OVER ARIZONA THROUGH THE UPCOMING WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...ALTHOUGH A SLOW DRYING TREND WILL DECREASE AREAL COVERAGE BY MIDWEEK. && .DISCUSSION...RADAR AND SATELLITE IMAGERY SHOWING THREE MAIN AREAS OF CONVECTION AT THIS TIME. ONE AREA...WITH ATTENDANT LARGE RAINFALL RATES...IS LOCATED OVER THE COCONINO PLATEAU AREA. THIS CONVECTION CAUGHT UP IN RIDGE AXIS DEFORMATION ZONE WITH LITTLE MOVEMENT SHOWN. SOUTHERN PORTION OF THIS WILL MOVE SOUTHEASTWARD TOWARD FLAGSTAFF OVER THIS AFTERNOON AND INTO THE EVENING. SECOND AREA FORMED OFF THE CHUSKA MOUNTAINS AND IS CURRENTLY PUSHING SOUTHWEST TOWARD THE LITTLE COLORADO RIVER VALLEY. THIRD AREA IS LOCATED OVER THE EASTERN LITTLE COLORADO RIVER VALLEY AND MOGOLLON RIM...TO THE WHITE MOUNTAINS. THIS AREA IS PUSHING SOUTHWARD. EXPECT AREAS IN BETWEEN TO DEVELOP THUNDERSTORMS LATER THIS AFTERNOON AS OUTFLOWS CONVERGE AND INTERACT. EXPECT ACTIVITY TO LAST WELL INTO THE EVENING HOURS DUE TO THE HIGH LEVELS OF MOISTURE AND INSTABILITY IN PLACE OVER THE REGION...WITH GENERAL MOTION TO THE SOUTH AND OUT OF THE FORECAST AREA BY MIDNIGHT. FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT GENERALLY SOUTH OF A LINE FROM THE GRAND CANYON TO CAMERON TO SANDERS. STEERING FLOW BECOMES WESTERLY MONDAY WHICH WILL BEGIN A SLOW DRYING TREND FOR THE WEEK. EXPECT ACTIVITY MONDAY TO STILL BE HEAVY RAIN PRODUCING THUNDERSTORMS WITH SIMILAR COVERAGE AS TODAY. AS THE FLOW STRENGTHENS ALOFT TUESDAY AND WEDNESDAY...SLIGHTLY DRIER AIR MOVES INTO THE REGION...AND STRONGER WIND SHEAR PROFILE SUGGESTS THE POTENTIAL FOR ISOLATED SEVERE STORMS ON THESE DAYS. ADDITIONAL DRY AIR IS FORECAST TO MOVE IN FROM THE WEST LATER IN THE WEEK TO CONTINUE TO REDUCE THE THUNDERSTORM COVERAGE...ESPECIALLY WESTERN SECTIONS. HOWEVER...LOW-LEVELS REMAIN MOIST ENOUGH FOR DAILY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS OVER MUCH OF THE HIGHER TERRAIN AREAS OF THE MOGOLLON RIM AND WHITE MOUNTAINS EVEN IN THIS DRIER AIRMASS. COVERAGE WILL BE LESS THAN NORMAL...BUT IT CERTAINLY WONT BE A DRY FORECAST. STAUDENMAIER && .AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION THROUGH 07Z WITH HEAVY RAIN...VISIBILITIES LOCALLY REDUCED TO UNDER 1SM AND CEILINGS AOB 2000 FT AGL. THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 07Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL MIDNIGHT MST TONIGHT FOR ZONES AZZ007-008-012>018-037-038. &&
Hazardous weather outlook, Jul 30, 10:10 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1010 AM MST SUN JUL 30 2006 AZZ004>018-037>040-310700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1010 AM MST SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM MOTION WILL GENERALLY BE FROM THE NORTH TO SOUTH. EXPECT THE GREATEST ACTIVITY FROM THE COCONINO PLATEAU...ALONG THE MOGOLLON RIM...TO THE WHITE MOUNTAIN...AND SOUTH OF THESE AREAS. THE GREATEST THREAT POSED BY TODAYS STORMS IS THE RISK OF FLASH FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF MOISTURE IN THE ATMOSPHERE. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 11 AM MST THROUGH MIDNIGHT TONIGHT ROUGHLY SOUTH OF A LINE FROM THE GRAND CANYON TO SANDERS. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE ASSOCIATED FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH SOME CHANCE OF DRIER CONDITIONS THEREAFTER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STAUDENMAIER
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 27 min |
| Jul 30, 5:23 PM MST | Flash Flood Warning | FGZ | Coconino | 7 min |
| Jul 30, 6:17 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 103 min |
| Jul 30, 6:30 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Jul 30, 6:36 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 29 min |
| Jul 30, 6:46 PM MST | Flash Flood Warning | FGZ | Apache, Coconino, Navajo | 59 min |
| Jul 31, 12:07 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 9 hr |
| Jul 31, 2:48 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 31, 3:42 PM MST | Flash Flood Warning | FGZ | Coconino | 63 min |
| Jul 31, 4:36 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 24 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.